Medication Error in School

Updated | Posted

school-nurse-suspended-gave-student-wrong-medicine-provided-by-mom.jpg.97d22fb038e8de534328a093f3e72cd4.jpg

Please tell me what you think about this:

A parent brought in a refill of clonidine for a student that has taken it since the beginning of the year. The bottle stated clonidine 0.1mg take one tablet at 1100. Correct student name on bottle

Audit was done in my clinic by supervisor. Supervisor told me to pull up drug.com pill identifier and identify each pill I had in my locked drawer. When we got to the clonidine which are white and round, the imprint on it stated it was trazodone (which student is on for sleep) 

Supervisor told me to write up an incident report. I did, I told mom and the Dr. what happened-- that the student was receiving trazodone instead of clonidine. Mom stated she does not know how the wrong med was in the bottle. She stated she was sorry and was not concerned.

I was suspended for 3 days and a formal investigation was performed on me by HR. 

My supervisor also reported me to the board of nursing. I am now awaiting my fate with a lawyer on retainer. 

There is not a policy written to use a pill identifier when intaking meds. supervisor stated it falls within the 5 rights of medication admin. 

HELP! 

BrisketRN, BSN, RN

Has 4 years experience. 916 Posts

This is such an unfortunate mistake.  I'm sorry this is happening to you.  It seems like you're doing the right thing with a lawyer on retainer.  Wishing you the best of luck!

JadedCPN, BSN, RN

Specializes in Pediatrics, Pediatric Float, PICU, NICU. Has 16 years experience. 1,476 Posts

I don't work in the school setting, but I am having a hard time understanding how this is falling back on you if the medication was in a bottle labeled with the patient's name, DOB, the medication (albeit wrong) name, dosage, prescriber, etc.  Unless the pill itself directly spelled out trazadone on it, I just don't see how you're to blame. 

I doubt this is likely, but are you sure there isn't a policy that you must identify/confirm every pill when receiving a new bottle? I can't imagine that's the case. I'm sorry you're having to deal with this.

uofanurse

uofanurse

17 Posts

AF5874E0-A8E5-4799-8503-B9293849A60C.jpeg

This is the policy ?

amoLucia

amoLucia

Specializes in retired LTC. 7,735 Posts

WOW! I have a feeling a lot of SNs here will be checking the accuracy of rec'd medication contents from now on. Something else to make your jobs more difficult!

Personally, my pharmacy service freq changes the mfr of a few of my meds. And that changes the appearances of the pills. Don't like that when it happens.

JustJai

JustJai, ADN, LPN, RN, EMT-I

Specializes in Oncology, Med/Surg, Correctional, and School nursi. Has 28 years experience. 19 Posts

Google images for clonidine 0.1mg and you fill find 5 different appearing pills on the first page alone.  I don't check that the pharmacy has placed the correct medication in the container.  I guess I will from now on by comparing the medication description on the bottle to the actual med on hand.  

I consider I am meeting the 5 rights by verifying the name on the bottle with the name of the student in front of me, checking the medication administration information (name of student, name of med, dosage, and time) on the container against the written order.  

I am sorry that you are experiencing this.  

amoLucia

amoLucia

Specializes in retired LTC. 7,735 Posts

On my med bottles, there is an  itty-bitty description of the pill's appearance and its manufacturer. When my pharmacy changes my supply, I check out that little description just to confirm the differences between the old & new. Not taking any chances for myself. Maybe now I'll Google also.

Thing about this whole incident is that I wonder what's in the other bottle at home that SHOULD be trazadone. Has it been mis-filled with clonidine by mistake too???

guest1143647

guest1143647

Specializes in Peds. Has 18 years experience. 163 Posts

On 3/19/2021 at 5:31 PM, uofanurse said:

AF5874E0-A8E5-4799-8503-B9293849A60C.jpeg

This is the policy ?

Your supervisor is an idiot. Why would she report you for something that is not even in the policy? It only mentions containers,not actually identifying the pill. I hate overzealous supervisors.

LikeTheDeadSea, BSN, RN

Specializes in School Nursing. Has 6 years experience. 650 Posts

Sending you positive energy.  What a situation. ?

Flare, ASN, BSN

Specializes in school nursing, ortho, trauma. 5 Articles; 4,429 Posts

This is horrible!  I posted a loong time ago about something similar. in this post . I had a parent bring in a labeled bottle of a med (I think it may have even been clonidine).  They were quickly counted and put back and secured in my med cabinet.  I was splitting the pills, as the student would take halves, and I'd split them when it was quiet for a moment and I noticed that one was different.  A pill search showed that it was not what was on the label.  Because it was white and similar, it wasn't something that I would have noticed on my first count.  It boggles my mind that the OP was written up and reported to the board.  There are so many instances of same med, different manufacturer.  I know the pharmacy often puts a label if they had to mix the lot, but I've picked up personal RX's and had 2 different pills and no sticker on the bottle.   Having to painstakingly inspect every pill and then match against pill identifier seems over the top.  

Good luck -please keep us posted as to the outcome.  

uofanurse

uofanurse

17 Posts

Will keep y’all posted. Apparently it can take up to a year for the BON to investigate 

NutmeggeRN, BSN

Specializes in kids. Has 39 years experience. 8 Articles; 4,560 Posts

On 3/19/2021 at 5:31 PM, uofanurse said:

AF5874E0-A8E5-4799-8503-B9293849A60C.jpeg

This is the policy ?

Where in the policy does it say to confirm the pill?

No where.

I hope you have a good lawyer who shreds this person.

Good luck!